"Christ is all, and in all." -- Colossians 3:11

I've been pretty vague about this medication change that I'm going through and I suppose it's because I fear being judged. To heck with that! I much prefer transparency and freedom. The short version is that I'm trying to reduce my dose of antidepressant. The much longer version is as follows...

Depression has been always for me. Shortly before Doug and I got married, it started getting much worse. I won't go into all the details of the depression itself or the hundreds of hours of therapy that I've been through. That's not what this story is about. This is about the medication side of things. What you do need to know is that, about one month after the wedding, I got about as low as I could get. The only step further down would have been suicide.

One aspect of my problem was a big battle with obsessive thoughts. Some poisonous thought would find its way into my head and I could not stop thinking about it, no matter how hard I tried. Therapy was not helping with this, so I finally decided to try medication. I went to my first psychiatrist (he asked to be called Dr. J and passed out hugs as freely as drugs. i kid you not.) and got a prescription for a low dose of Paxil CR. 12.5 mg, if you're interested.

That worked wonders for me. I still remember the day that I was driving down the road and one of these awful thoughts popped into my head and I just decided not to think about it. And it WORKED. It was such a big deal that I almost had to pull over! And it continued to work well for me as I pursued therapy and began healing.

Fast forward a few years to the birth of my first child. I knew that post-partum depression was a possibility, but I had no idea what was coming.

It hit me hard and I found myself right back at rock bottom, almost overnight. That was when my psychiatrist increased my dose to 25 mg. The idea was that I'd take that dose until I stabilized and then go back down. It worked very well, again. In fact, once I was feeling better, I was feeling so much better that it seemed foolish to decrease my dose. So there I stayed.

Fast forward a few more years, to the birth of my second child.

I prayed that I would not have the same problems as before. I had worked SO hard and gone through SO much therapy that I figured I was safe. Wrong. Baby is born and I'm back at rock bottom. At this point, you can probably guess what came next. My psychiatrist increased my medication (to 50 mg) and it worked so well that we all agreed I should stay at that dose. And that is where I have been since Eli was born.

It has always been my goal to eventually wean off of the medication. Even though I recognize the essential role that it has played in my life, it still bothers me greatly that I am putting manufactured chemicals into my body every day. In recent months, I began to realize that I am in better mental, emotional, and physical shape than I have ever been in my life. It seemed (still does) like the perfect time to take that first step and reduce my medication.

I did not do this on my own, of course. I talked to my doctor about it and he was willing to work with me to achieve my goal. (I'd like to see him stop me, really.) I plan on taking this very slowly. I've been taking this medication for over 10 years and my brain will need lots of time to adjust. The agreed-upon first step was to go from 50 mg back down to 25 mg. I don't remember if the 50% reduction was my idea or his, but it was a bad one.

I've been doing research this week and it seems that the suggested method of weaning is to reduce your dose by 10% every 3-6 weeks. It also turns out that Paxil is a very difficult medication to get off of. As I am discovering firsthand. Some of the side effects have been expected and others have been a total surprise. In the two weeks since I decreased my dose, I've experienced: dizziness, vivid dreams, intense emotions, anger and frustration, depression, nausea and diarrhea, headaches, poor concentration, and short term memory problems.

Doesn't that sound like fun?!? [BIG eye roll]

I'm sticking with it though. Quitting does not sit well with me, so it would take a lot to convince me to go back to the higher dose of medication. For now, I've learned a very effective coping technique. It's called Jesus. I look directly at whatever crazy emotion I'm feeling and I tell it that I know what it really is. Then I turn my eyes away from it and onto Jesus and I trust that it will pass soon. He's never let me down before and I know He won't let me down now.

God doesn't ask us to do anything without also giving us the strength to do it. The problems begin when we begin trying to do his Will (or our own) by our own power. Not gonna work. Every single one of us is weak and broken. And praise God for that because I wouldn't want to have to do this on my own!

1 comment:

Susan Jordan said...

I have been on a generic of Paxil for most of the past 16 years. I had the same problem, with the bad thoughts, when I was a very young child. Grammer took me to our family doctor who basically told me that everyone has bad thoughts from time to time, which is true. But not everyone obsesses over them. He also told her that I was THE most nervous person he had ever seen.
Over the years my doctors increased my dosages to about 50 mg a day too, until my psychiatrist told me that studies had determined that 50 worked no better than 25 and could be harmful. I have also discovered the dangers of letting my prescription run out. Just a few days can cause physical illness. I am proud of you for having the courage to wean yourself off of them. Don't be too hard on yourself for needing them though. It is obviously hereditary as literally every member of our immediate family suffered from some degree of depression over the years. One "trick" a doctor suggested to me was to think about what I was doing, literally one step at a time. Like "I am walking out the front door, now I am getting in the car . . . " sounds silly but it would take my mind off the anxiety that was building. I'll be praying for you, and I love you!